Alert archive / Mississippi / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 40, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at May 20, 2010, 4:24 PM CDT for Wayne County, Mississippi; Choctaw County, Alabama. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2010, 4:24 PM CDT (21:24 UTC)
- Expired
- May 20, 2010, 4:40 PM CDT
- In force
- 16 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
Counties Choctaw County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 9.4 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1977 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 596 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
209
WUUS54 KMOB 202124
SVRMOB
ALC023-MSC153-202215-
/O.NEW.KMOB.SV.W.0040.100520T2124Z-100520T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
424 PM CDT THU MAY 20 2010
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
WEST CENTRAL CHOCTAW COUNTY IN SOUTHWEST ALABAMA...
* UNTIL 515 PM CDT
* AT 423 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS 3 MILES EAST OF HIWANNEE...OR
ABOUT 10 MILES NORTH OF WAYNESBORO...AND MOVING NORTHEAST AT 25
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
MELVIN BY 455 PM CDT...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 3210 8843 3191 8823 3169 8860 3184 8875
3185 8874 3185 8863 3189 8848 3208 8846
TIME...MOT...LOC 2125Z 231DEG 21KT 3182 8862
$$1 follow-up statement
725
WWUS54 KMOB 202140
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
440 PM CDT THU MAY 20 2010
ALC023-MSC153-202150-
/O.CAN.KMOB.SV.W.0040.000000T0000Z-100520T2215Z/
CHOCTAW AL-WAYNE MS-
440 PM CDT THU MAY 20 2010
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WAYNE AND WEST
CENTRAL CHOCTAW COUNTIES IS CANCELLED...
THE THUNDERSTORMS THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS AND HAS MOVED OUTSIDE OF THE WARNED AREA.
LAT...LON 3210 8843 3191 8823 3169 8860 3184 8875
3185 8874 3185 8863 3189 8848 3208 8846
TIME...MOT...LOC 2140Z 231DEG 21KT 3187 8854
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:36 PM CDT, 48 minutes earlier.
Area forecast discussion, May 20, 3:36 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 336 PM CDT THU MAY 20 2010 .SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...THE SYSTEM OVER THE EAST CENTRAL PLAINS MOVES OFF TOWARDS THE GREAT LAKES THROUGH FRIDAY NIGHT WHILE LOW LEVEL RIDGING EXTENDING FROM THE WESTERN ATLANTIC INTO THE NORTHERN GULF SHIFTS GRADUALLY NORTHWARD INTO THE SOUTHERN PORTION OF THE FORECAST AREA. A SERIES OF SHORTWAVES SEEN IN THE WATER VAPOR LOOP ROTATE THROUGH THE BASE OF THE PLAINS UPPER TROF AND BRING ABUNDANT ACTIVE CONVECTION ACROSS CENTRAL/NORTHERN MISSISSIPPI/ALABAMA WITH COVERAGE DECREASING SOUTHEASTWARD DUE TO PROGRESSIVELY STRONGER LIMITING EFFECTS OF LOW LEVEL RIDGING OVER THE NORTHERN GULF. THIS IS DEPICTED FAIRLY WELL BY SURFACE BASED CIN WHICH RANGES FROM 20-40 J/KG OVER THE NORTHERNMOST COUNTIES TO AROUND 200 J/JG NEAR THE IMMEDIATE COAST DURING THE EVENING HOURS...WITH HIGHER VALUES OF CIN WORKING INLAND OVERNIGHT AS THE LOW LEVEL RIDGING SHIFTS NORTHWARD. THE LATEST SATELLITE/RADAR LOOP AND SURFACE ANALYSIS SHOW THE WARM FRONT STRETCHING FROM NEAR 0J4 TO GTR WITH DEWPOINTS IN THE UPPER SIXTIES TO LOWER SEVENTIES OVER MUCH OF THE FORECAST AREA WITH ISOLATED CONVECTION DEVELOPING ACROSS SOUTH CENTRAL AND SOUTHEAST MISSISSIPPI ALONG THE SEA BREEZE AND PREEXISTING BOUNDARIES. WILL HAVE SMALL POPS OVER THE SOUTHERN PORTION OF THE FORECAST AREA THIS EVENING AND GOOD CHANCE WELL INLAND THEN DRY OVER THE SOUTHERN PORTION AND SLIGHT CHANCE NORTHERN PORTION TONIGHT AS THE LOW LEVEL RIDGING SHIFTS NORTHWARD. SURFACE BASED CAPES WILL BE INITIALLY FAIRLY HIGH OVER THE NORTHWESTERN PORTION OF THE AREA THIS EVENING...AROUND 2500 J/KG...TAPERING TO AROUND 1000 J/KG OVER THE SOUTHEAST PORTION. ONLY A MODEST AMOUNT OF DRY AIR IS PRESENT ALOFT WITH WET BULB ZERO VALUES RANGING FROM 11.5-12.5 KFT WITH LIGHT WINDS RESULTING IN GENERALLY LOW HELICITIES. CONSIDERING THE FAIRLY HIGH CAPE OVER THE NORTHWEST AND OTHER PARAMETERS...EXPECT SOME STRONG TO POSSIBLY SEVERE STORMS OVER THE NORTHWESTERN PORTION OF THE FORECAST AREA THIS EVENING AND WILL ADD SOME STORMS MAY BE SEVERE TO THE ZONES...GENERALLY WHERE SPC HAS A SLIGHT RISK FOR SEVERE. MAY HAVE SOME LINGERING CONVECTION DURING THE MORNING HOURS OVER INLAND SECTIONS ON FRIDAY THEN EXPECT ADDITIONAL CONVECTIVE DEVELOPMENT AS A ANOTHER SHORTWAVE MOVES THROUGH THE BASE OF THE EASTWARD TRANSLATING UPPER TROF. THE LOW LEVEL RIDGE AXIS RETREATS SOUTHWARD INTO THE NORTHERN GULF ON FRIDAY ALLOWING FOR A MODEST SEA BREEZE TO DEVELOP AGAIN. WILL HAVE SLIGHT CHANCE POPS NEAR THE COAST INCREASING TO CHANCE INLAND...EXCEPT WILL HAVE CHANCE POPS OVER MUCH OF SOUTH CENTRAL ALABAMA WHERE LOW LEVEL CONVERGENCE WILL BE ENHANCED FROM DEVELOPING EASTERLY FLOW OVER THE EXTREME SOUTHEAST STATES FROM A TROPICAL WAVE ADVANCING ACROSS THE WESTERN ATLANTIC...AND SOMEWHAT MORE FAVORABLE CONDITIONS ALOFT AS THE UPPER TROF SHIFTS EASTWARD ACROSS THE AREA. WILL KEEP SMALL POPS IN FOR THE NORTHEASTERN PORTION OF THE AREA FRIDAY EVENING FOR LINGERING CONVECTION. A SHARPLY AMPLIFIED UPPER RIDGE MEANWHILE BUILDS INTO THE REGION FROM THE PLAINS ON SATURDAY THEN STALLS FOR SATURDAY NIGHT INTO SUNDAY AS THE UPPER TROF EVOLVES INTO AN UPPER LOW THAT SHIFTS SOUTHWARD ALONG THE EAST COAST WITH THE PATTERN OVER THE EASTERN STATES LOOKING PROGRESSIVELY LIKE A REX BLOCK PATTERN. HOT CONDITIONS ON SATURDAY SHOULD BE ABLE TO ALLOW FOR ISOLATED CONVECTION TO OVERCOME WARMER TEMPERATURES IN THE SUBSIDENCE WARMING 750-500 MB LAYER...IN THE SOMEWHAT MORE FAVORABLE NORTHEASTERN PORTION OF THE AREA WHERE LOW LEVEL CONVERGENCE IS ENHANCED FOR SIMILAR REASONS AS FRIDAY AND LESS EFFECTS FROM THE UPPER RIDGE. OPTED TO STAY WITH A DRY FORECAST FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT FOR NOW WITH HOT CONDITIONS CONTINUING. /29 && .LONG TERM (MONDAY THROUGH THURSDAY)...THE UPPER LOW OVER THE FAR WESTERN ATLANTIC MOVES SLOWLY EASTWARD INTO THE EXTREME SOUTHEAST STATES THROUGH THURSDAY WHILE A REX BLOCK PATTERN PERSISTS OVER THE EASTERN STATES. THE SURFACE FLOW BECOMES PREDOMINATELY NORTHEAST WITH A SEA BREEZE DEVELOPING EACH DAY AND PUSHING INLAND. SMALL POPS CONTINUE THROUGH THE PERIOD MAINLY FOR SEA BREEZE INITIATED CONVECTION WITH LOW LEVEL CONVERGENCE ENHANCED ALONG THE SEA BREEZE FROM THE SYNOPTIC SCALE NORTHEASTERLY FLOW. TEMPERATURES TREND TO AROUND SEASONABLE LEVELS BY TUESDAY. /29 && .AVIATION (18Z ISSUANCE)...VFR CONDITIONS PREVAIL THROUGH MUCH OF THE PERIOD. MOST OF THE THUNDERSTORM ACTIVITY SHOULD REMAIN NORTH OF THE TERMINALS THROUGH THE LATE AFTERNOON. AN ISOLATED SHOWER OR THUNDERSTORM IS POSSIBLE LATE BUT THE RISK IS SMALL ENOUGH TO LEAVE OUT OF THE TAF FOR THE CURRENT PACKAGE. /13 && .MARINE...HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL RIDGE WESTWARD THROUGH THE WEEKEND. THIS WILL RESULT IN A LIGHT SOUTHEASTERLY FLOW. WINDS WILL BE LOCALLY HIGHER CLOSE TO THE COAST DURING THE AFTERNOON SEA BREEZE. EARLY NEXT WEEK...A SUBTROPICAL LOW PRESSURE SYSTEM IS FORECAST TO APPROACH THE SOUTHEAST ATLANTIC COAST. IF THIS OCCURS...WINDS WOULD LIKELY SHIFT TO A NORTHEAST/EAST WIND FOR THE EARLY PART OF NEXT WEEK. THIS REMAINS RATHER UNCERTAIN AND THE WIND FORECAST IS LIKELY TO CHANGE IN LATER FORECASTS. /13 && .FIRE WEATHER...A LOW PRESSURE SYSTEM OVER THE EASTERN PLAINS WILL PASS NORTH OF THE AREA THROUGH SATURDAY AND BRING ISOLATED TO SCATTERED THUNDERSTORMS TO THE AREA. A MOIST SOUTHERLY FLOW CONTINUES THROUGH THE WEEKEND WITH AFTERNOON RELATIVE HUMIDITIES REMAINING ABOVE CRITICAL LEVELS. /29 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 68 90 69 92 / 20 20 10 10 PENSACOLA 70 88 72 90 / 20 20 10 10 DESTIN 72 85 73 86 / 10 20 10 10 EVERGREEN 64 91 65 95 / 40 30 20 20 WAYNESBORO 65 89 65 92 / 40 30 10 10 CAMDEN 65 90 66 95 / 50 30 20 20 CRESTVIEW 63 92 64 94 / 20 30 10 20 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, May 20, 5:05 AM CDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 505 AM CDT THU MAY 20 2010 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-211100- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY- COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM- COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM- WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM- WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY- GREENE-STONE-GEORGE- 505 AM CDT THU MAY 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI. .DAY ONE...TODAY AND TONIGHT THE DEVELOPMENT OF ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND EARLY EVENING...WITH THE GREATEST COVERAGE EXPECTED OVER SOUTHEAST MISSISSIPPI. SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS OF 35 TO 45 MPH. AN ISOLATED SEVERE STORM IS ALSO POSSIBLE WITH THE MAIN THREATS BEING LOCALLY DAMAGING WIND GUSTS AND QUARTER SIZED HAIL. THE MOST FAVORABLE AREA FOR STRONG TO SEVERE STORMS WILL BE LOCATED OVER SOUTHEAST MISSISSIPPI AND INTERIOR SOUTHWEST ALABAMA WEST OF INTERSTATE 65. THE THUNDERSTORM ACTIVITY IS EXPECTED TO QUICKLY DIMINISH BY MID TO LATE EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE WEATHER MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, May 20, 3:41 PM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 341 PM CDT THU MAY 20 2010 ALZ051-MSZ067-202130- CHOCTAW-WAYNE- 341 PM CDT THU MAY 20 2010 ...A STRONG THUNDERSTORM WILL AFFECT CHOCTAW AND WAYNE COUNTIES... AT 329 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG THUNDERSTORM NEAR HIWANNEE...MOVING NORTHEAST AT 30 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... HINTON AND CYRIL THROUGH 430 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED. TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 2:39 PM CDT | Severe Thunderstorm Warning | MOB | Wayne | 28 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2010Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.